Parkinsonism induced by solvent abuse

Ryan J. Uitti, Barry J. Snow, Hitoshi Shinotoh, Francois J.G. Vingerhoets, Margo Hayward, Stanley Hashimoto, John Richmond, Sanford P. Markey, Carol J. Markey, Donald B. Calne

Research output: Contribution to journalArticle

64 Scopus citations

Abstract

We report the first description of a patient with parkinsonism induced by solvent abuse. Our patient developed parkinsonism acutely, following heavy abuse of lacquer thinner. Her clinical deficits wee indistinguishable from idiopathic parkinsonism (Parkinson's disease) and she responded to levodopa. Parkinsonism has persisted for more than 3 months. Brain computed tomography was normal. Positron emission tomographic studies showed normal fluorodopa uptake and reduced raclopride binding, indicating an unusual disturbance of striatal dopaminergic function. This patient suggests that organic solvents may cause parkinsonism in susceptible individuals.

Original languageEnglish (US)
Pages (from-to)616-619
Number of pages4
JournalAnnals of neurology
Volume35
Issue number5
DOIs
StatePublished - May 1994

    Fingerprint

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Cite this

Uitti, R. J., Snow, B. J., Shinotoh, H., Vingerhoets, F. J. G., Hayward, M., Hashimoto, S., Richmond, J., Markey, S. P., Markey, C. J., & Calne, D. B. (1994). Parkinsonism induced by solvent abuse. Annals of neurology, 35(5), 616-619. https://doi.org/10.1002/ana.410350516